Dizziness: 5 Things to Do If You're Worried

If you or a loved one have intermittent dizziness find out the five things that could be causing it.


Last updated: January 22, 2010
Drugs

A question from a Caring.com community member recently caught my eye:

My mom uses lipitor 40mg, metoprolol 25mg, amitriptyline 50mg, hydrochlorothiazide 25mg, aspirin 81mg, eplerenone 25mg, actos 30mg and cozaar 50mg.

She takes all of the above simultaneously. What side effects can she have? She is complaining of dizziness.

What a savvy caregiver. When concerned about dizziness, checking into medication side effects is just where geriatricians like to start. In fact, there's a saying in geriatrics that goes something like this: "What are the top three causes of problems in an older person? Medications, medications, and medications."

Do the eight drugs listed above sound like a lot of pills? Actually, it's a pretty unexceptional list for someone with heart disease, high blood pressure, and diabetes, a common combination in middle-age and beyond.

Now that you know a complaint of dizziness is so often linked to medications, make sure your loved one's health provider does these five things:

1. Identifies medicines being taken that affect blood pressure.

The caregiver's mother in the example above is on three medications for blood pressure: metoprolol, hydrochlorothiazide, and losartan (brand name Cozaar). All blood pressure drugs can potentially cause dizziness by causing blood pressure to be too low. Eplerone, and other diuretics usually given for heart failure, can also contribute to low blood pressure.

It's not just drugs for hypertension and heart conditions you have to watch. Other pills that often affect blood pressure include a class of prostate medications known as alpha-blockers (terazosin and tamsulosin).

2. Checks blood pressure and pulse, both while the patient is sitting and two minutes after standing up.

Especially if an older person is taking blood pressure medicine (and so many are), it's vital to check the pressure and make sure the drugs aren't working too well. Low blood pressure often makes people feel dizzy. It's also good to check the pressure after the person has been standing for two minutes; if the blood pressure is much lower when standing than it was while sitting, this can be a sign that blood-pressure drugs may need to be cut back a bit.

Although it's best to have this check done at a doctor's office (especially if dizziness is a concern), if you have a home blood pressure cuff you can report the numbers (for seated and standing blood pressure) by phone to your doctor or the office advice line. Be sure to have your home cuff checked by the doctor's office when you go in for appointments to make sure it's reliable.

3. Identifies medicines known to cause dizziness as well as confusion, especially in the elderly.

There's a class of drugs that geriatricians love to hate known as anti-cholinergics, which can cause confusion, dizziness, or falls, especially in the elderly or those who have dementia. One type is amitriptyline, which the mother in the example is taking. (What presents as feeling dizzy to one person may seem like confusion or a tendency to fall in another; the symptoms can also be seen together. Other common side effects in these drugs include dry mouth, constipation, and difficulty urinating.)

Younger people tend to handle anti-cholinergics just fine. Doctors often prescribe amitriptyline for depression or for nerve pain, for example. But in an older person who's feeling dizzy, it's usually possible to switch to a different drug that's not anti-cholinergic. Other often-used anti-cholinergics to look out for are antihistamines like diphenhydramine (Benadryl, which is also the "sleep" drug included in the PM versions of over-the-counter pain relievers), as well as pills for overactive bladder, like oxybutynin (Ditropan).

Interestingly, although strong pain medicines like morphine can make some people feel drowsy, this side-effect usually goes away in people who take pain medicines regularly, and one large research study found that opiate pain medicines were not associated with falls in the elderly.

A word about atorvastatin (Lipitor), which the woman in the example is also taking: Cholesterol medications almost never cause dizziness; Lipitor is the least-likely pill on the list to cause side effects.

4. In people with diabetes, looks for medicines that lower blood sugar.

Dizziness can be caused by low blood sugar, which is always a risk in diabetics who are on insulin or oral drugs that lower blood sugar, such as pioglitazone (Actos). If the person you're caring for is taking any of these medicines, it's a good idea to check blood sugar using a home glucometer, during a dizzy spell or at any other time that a diabetic person feels unwell.

5. Identifies any new medicines or recently changed doses.

Often side effects like dizziness occur after a pill has been added or its dosage increased. It can be very helpful for a caregiver to point out any such changes to the doctor, especially if the medications were changed by a specialist or other doctor. Mention new over-the-counter medication use, too.

These five easy steps should be routine when an older person comes to the doctor complaining of dizziness. (Of course, he or she will also consider causes other than pills.) Unfortunately, with busy doctors' offices being the way they are, sometimes things slip through the cracks "“ which is why it's so useful for you, as a caregiver, to be aware of them.

Has your loved one ever gotten dizzy due to medications? How did you figure out which medicine was the problem?

Was this blogpost helpful?

11 Comments So Far. Add Your Wisdom.

5 months ago

my mom takes her meds as prescribed and sometimes suffers from dizziness, which is a normal side effect from them. my question is...will a diet high in protein help with the occasional dizziness?

For this question:

Anonymous said over 1 year ago

I had a fall, then a week later the dizzyness started. It was positional, gettinng up and down. Then less severe but light headed . I have been doing the Epley maneuver with a p.t., taking meclizine (l2 1/2 mg t.i.d., but I take more than that. Seems to hang on, I am unsteady and afraid of stumbling or falling. Is there another cause that could be to blame.?

For this question:

over 1 year ago

Dizziness is mostly caused by an inner ear problem such as an infection or build up. Other things can cause dizziness such as some medication, head injury or some more serious diagnoses but if you are having dizziness I would go and see your physician for a ear check or ask for a referral to see a specialist or Ear, nose and throat (ENT) physician but because your bodies balance is controlled by you inner ear I would go and get that checked out first. Some ear infections dont have symptoms. Take it from a nurse, :)

For this question:

about 2 years ago

i have been getting dizzy alot lately and im really scared an i dont know what to do 1 i am thinking its brain cancer or something im scared really scared an i need help!!!!!

For this question:

about 2 years ago

I get dizzy all the time and don't mix meds--I am diabetic and under a great deal of stress, what can I take for this????

For this question:

over 3 years ago

i felt dizzy and since i didnt eat i think thats why im only ten and dizzyness i suffer from.....

For this question:

over 3 years ago

hi doctor im lakshmi im 24yrs old i feel dizzyness once in 3 to 4 days from past one month may i know the reason why i get dizziness n my eyes gets watered sometimes why this happens frequently?even i feel like i cant breathe when dizziness occur like im going to faint.. but i dont fall instead often dizziness occurs n eyes get watered sometimes i cant listen to others when i feel fainting pls help me

For this question:

Anonymous said over 3 years ago

im lakshmi i get dizziness once in 3 or four days n my eyes gets watered when i feel like im going to faint may i know why this happens once in atleast 4days from a month im facing this my age is 24

For this question:

over 3 years ago

am having same problem with hubby, to many drugs, major heart meds, pace maker etc. cant delete any drugs/ we tried that, ty

For this question:

about 4 years ago

My mother is 85, in pretty good health (except for the dizziness) and taking digoxin, diltiazan, warfarin. She is EXTREMELY dizzy when she is in her apartment so we've told her to leave a window open. However, when she gets out of the apartment she feels so much better. Could it be that she needs to change her medication dosages or that when she is out she is walking around more and getting more oxygen? We are at a loss. We've been to a cardiologist, audiologist and now want to have a CAT scan of her brain. She did have shingles in 2/2009. Could this be a hangover from shingles? She has PT tests of her blood done every month and they seem to be fine.

For this question:

about 4 years ago

Thank you Doctor for your very Helpful article on meds., causing dizziness, I had read on some of the bottles, we had prior to Assisted Living for my Mom at 89, and the Cardio Dr., last few months gave her a pill to counteract this and it has helped, it's pink and round, can't rem., the name right now. I'll share with my Mom, and my brother, just knowing more can really help? I appreciate as we just have a reg., M.D. but not a Specialist in Geriatrics, good Docs however. E-Atl.

For this question:

Default_avatar-hhd399496100
Stay Connected With Caring.com

Receive the latest news and tips in your inbox

Join our social communities:

Best in Health News
Msn-health-header-hh279de61871